Colorado, 2015

Hail in Colorado, May 7, 2015

May 7, 2015 · NWS GLD · 3 events in 1 county or zone

A cluster of strong thunderstorms developed in Colorado during the afternoon and ultimately tracked east across Cheyenne County during the evening. Several large hail reports were received, some to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of strong thunderstorms developed in Colorado during the afternoon and ultimately tracked east across Cheyenne County during the evening. Several large hail reports were received, some to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 4:05 PM MST, 32 minutes earlier.

Area forecast discussion, May 7, 4:05 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT THU MAY 7 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 1209 PM MDT THU MAY 7 2015

SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONT RANGE AND
PALMER DIVIDE THIS AFTERNOON AS THE NEXT SHORTWAVE TROUGH COMES UP
IN THE SOUTHWESTERLY FLOW ALOFT. THESE STORMS WILL GRADUALLY SHIFT
EASTWARD TONIGHT WITH THE WESTERN HALF OF THE FORECAST AREA
FAVORED. THERE IS A SLIM CHANCE FOR OTHER STORMS THAT DEVELOP
ALONG THE COLD FRONT IN SOUTHWEST KANSAS TO MAKE IT THIS FAR
NORTH. SHEAR AND INSTABILITY PARAMETERS ARE NOT PARTICULARLY
IMPRESSIVE...BUT CANNOT RULE OUT AN ISOLATED SEVERE STORM MAINLY
IN COLORADO EARLY THIS EVENING BEFORE LOSS OF SURFACE HEATING.
OVERNIGHT AND INTO FRIDAY MORNING...SCATTERED LIGHT SHOWERS AND
PERHAPS AN ISOLATED THUNDERSTORM WILL GRADUALLY DIMINISH WITH TIME
AS THEY CONTINUE TO MOVE NORTHEAST. FAVORABLE LOW LEVEL UPSLOPE
AND MOIST LOW LEVELS WILL RESULT IN LOW CLOUDS AND AREAS OF FOG BY
DAWN...MAINLY IN SOUTHWESTERN AREAS.

THE SET UP FOR FRIDAY WILL BE SIMILAR TO TODAY. ANOTHER SHORTWAVE
TROUGH IN THE SOUTHWESTERLY FLOW ALOFT WILL PROVIDE SYNOPTIC SCALE
FORCING FOR AFTERNOON SHOWER AND THUNDERSTORM DEVELOPMENT. BEST
CHANCES FOR SEVERE STORMS WILL BE SOUTH OF HIGHWAY 40 WHERE
INSTABILITY AND SHEAR WILL BE MAXIMIZED...THOUGH PROBABILITIES
WILL BE HIGHEST JUST SOUTH OF THE LOCAL AREA. MORNING CLOUDS WILL
BE SLOW TO ERODE DUE TO PERSISTENT UPSLOPE AND MAY PLAY A ROLE IN
LIMITING AFTERNOON INSTABILITY.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 335 PM MDT THU MAY 7 2015

FRIDAY NIGHT...UPPER LOW IS FORECAST TO BE OVER THE FOUR CORNERS AREA
BY 12Z SATURDAY WITH A SFC LOW MODELS NEAR SOUTHEAST COLORADO.
THE AREA IS VOID OF ANY MID LEVEL MOISTURE BUT THERE IS MOISTURE
LOWER IN THE ATMOSPHERE AND WITH AN EAST WIND AT THE SFC ABUNDANT
BOUNDARY LAYER MOISTURE EXISTS. WILL BE GOING WITH A SMALL CHANCE
FOR RAIN SHOWERS THROUGH MIDNIGHT WITH DECREASING CHANCES FROM
SOUTH TO NORTH AFTER MIDNIGHT AS MOISTURE AVAILABILITY FROM
850-500MB DECREASES. WITH A SATURATED BOUNDARY LAYER WILL BE
ADDING SOME DRIZZLE AND FOG. LOW TEMPERATURES IN THE MID 40S WEST
TO LOW 50S FAR EAST.

SATURDAY...12Z NAM/GFS/00Z ECMWF HAVE COME INTO MUCH BETTER
AGREEMENT WITH THE EXPECTED WEATHER SCENARIO. A 557MB CLOSED AND
NEGATIVELY TILTED UPPER LOW IS FORECAST TO REACH SOUTH CENTRAL
COLORADO BY 18Z THEN REACH SOUTHEAST COLORADO WHILE LOWERING TO
555MB BY 00Z SUNDAY. AT THE SFC A 999MB SFC LOW IS FORECAST TO
REACH SOUTHEAST COLORADO BY 18Z THEN NEAR LIMON BY 00Z SUNDAY. A
50-55KT MID LEVEL JET WILL BRING SUFFICIENT LOW AND MID LEVEL
MOISTURE BACK INTO THE AREA DURING THE MORNING AND AFTERNOON HOURS
JUXTAPOSED OVER A DRYLINE THAT DIVIDES HALF OF THE AREA FROM
NORTHWEST TO SOUTHEAST BY THE END OF THE DAY. ALL SAID FEEL BEST
THREAT FOR STRONG TO SEVERE THUNDERSTORMS GENERALLY NORTH AND EAST
OF A LINE FROM YUMA COUNTY THROUGH SHERMAN AND GOVE COUNTIES. AS
THE TIGHTLY WOUND STORM SYSTEM SLOWLY MOVES NORTHEAST TOWARD SOUTH
CENTRAL NEBRASKA DURING THE OVERNIGHT HOURS STRONG NORTH AND
NORTHWEST WINDS DEVELOP ON THE BACKSIDE ALONG WITH INCREASING
CHANCES FOR WRAPAROUND RAIN/RAIN SHOWERS. TEMPERATURES APPEAR COLD
ENOUGH TO GENERATE SOME SNOW ACROSS PARTS OF FAR EASTERN
COLORADO...AN INCH OR TWO IS POSSIBLE. HIGH TEMPERATURES GENERALLY
IN THE 60S EXCEPT LOW 70S FROM HILL CITY TO WALLACE COUNTY
SOUTHWARD. LOW TEMPERATURES IN THE LOW 30S WEST TO AROUND 50 EAST.
FROST/FREEZE HIGHLITES MAY BE NEEDED FOR PARTS OF FAR EASTERN
COLORADO.

SUNDAY...STORM SYSTEM CONTINUES TO MOVE TOWARD THE NORTHEAST WITH
SOME LIGHT WRAPAROUND RAIN SHOWERS CONTINUING IN THE MORNING WITH A
SLOW DECREASE IN COVERAGE FROM SOUTH TO NORTH DURING THE AFTERNOON.
THE OVERNIGHT HOURS APPEAR DRY AT THIS TIME.  BREEZY TO WINDY
NORTHWEST WINDS EXPECTED FOR THE ENTIRE AREA. SOME GUSTS OF 20-25
MPH CONTINUE THROUGH THE NIGHT. HIGH TEMPERATURES IN THE MID 40S
WEST TO LOW 60S FAR EAST. LOW TEMPERATURES IN THE UPPER 20S/LOW 30S
IN FAR EASTERN COLORADO WITH UPPER 30S FAR EAST. FROST AND/OR FREEZE
HEADLINES WILL LIKELY BE NEEDED FROM NEAR BENKELMAN TO COLBY AND
LEOTI WESTWARD. MONDAY...SOME BREEZY NORTHWEST WINDS EXPECTED IN
THE MORNING BEFORE GRADIENT DECREASES LATE AS HIGH PRESSURE MOVES
IN FROM THE NORTHWEST. CURRENTLY LOOKING DRY. HIGH TEMPERATURES IN
THE MID 50S TO LOW 60S WITH OVERNIGHT LOWS IN THE MID 30S
NORTHWEST TO LOW 40S FAR EAST/SOUTHEAST.

TUESDAY...FORECAST AREA UNDER SOUTHWEST FLOW ALOFT AS UPPER LOW SITS
OVER NORTHERN CALIFORNIA. A WEAK DISTURBANCE LIFTS ACROSS THE AREA
TUESDAY NIGHT LEADING TO A SMALL CHANCE FOR LIGHT PRECIPITATION.
HIGH TEMPERATURES IN THE MID 60S TO AROUND 70...LOWS IN THE MID 40S
TO AROUND 50.

WEDNESDAY...ANOTHER DISTURBANCE MOVES ACROSS THE AREA DURING THE
AFTERNOON HOURS LEADING TO A CHANCE OF SHOWERS AND POSSIBLE
THUNDERSTORMS. HIGH TEMPERATURES IN THE LOW 70S WITH LOWS IN THE MID
40S TO LOW 50S.

THURSDAY...WILL MAINTAIN LOW CHANCES FOR SHOWERS AND THUNDERSTORMS
WITH HIGH TEMPERATURES IN THE MID 60S TO LOW 70S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 458 PM MDT THU MAY 7 2015

VFR CONDITIONS WILL CONTINUE AT KGLD THIS EVENING. A THUNDERSTORM
WILL BE POSSIBLE NEAR KGLD THIS EVENING AS STORMS CURRENTLY OVER
EASTERN COLORADO MOVE NORTHEAST. OVERNIGHT BOUNDARY LAYER RH
INCREASES TO 90 PERCENT AND HIGHER. THIS WILL PRODUCE STRATUS AND
FOG WITH IFR CONDITIONS. CONDITIONS WILL IMPROVE TO VFR BY EARLY
AFTERNOON.

KMCK WILL REMAIN VFR TONIGHT AND FRIDAY. DO NOT EXPECT
THUNDERSTORMS TO MAKE IT TO KMCK. KMCK WILL BE ON THE EDGE OF THE
HIGHER BOUNDARY LAYER RH SO CANNOT RULE OUT AN MVFR CIG FOR A FEW
HOURS FRIDAY MORNING. VFR CONDITIONS WILL RETURN TO KMCK BY
AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...99
AVIATION...FS
Hazardous weather outlook, May 7, 2:45 PM MST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT THU MAY 7 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
345 PM MDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING GENERALLY ALONG AND SOUTH OF A LINE FROM FLAGLER COLORADO
TO NORTON KANSAS. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SEVERE THUNDERSTORMS ARE LIKELY SATURDAY AFTERNOON AND EVENING
FOR MUCH OF THE TRI-STATE AREA. LARGE HAIL...DAMAGING
WINDS...TORNADOS...AND LOCALLY HEAVY RAINFALL ARE ALL POSSIBLE.
SNOW IS POSSIBLE FOR PARTS OF FAR EASTERN COLORADO AFTER MIDNIGHT
SATURDAY NIGHT THROUGH SUNRISE SUNDAY MORNING. LIGHT ACCUMULATIONS
ARE POSSIBLE. AREAS RECEIVING SNOWFALL WILL ALSO BE SUBJECT TO
FROST AND FREEZE CONDITIONS.

FROST AND FREEZE CONDITIONS ARE POSSIBLE LATE SUNDAY NIGHT THROUGH
MONDAY MORNING GENERALLY WEST OF A LINE FROM NEAR BENKELMAN TO
COLBY AND LEOTI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cheyenne

When
May 7, 4:37 PM MST
Where
Cheyenne County, Wild Horse
Measured
1.5 in hail
Reported by
Public
Coordinates
38.820, -103.000

Hail, Cheyenne

When
May 7, 5:05 PM MST
Where
Cheyenne County, 1.28 mi WSW of Kit Carson
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.760, -102.800

Hail was mostly the size of peas but a few were up to the size of half dollars.

Hail, Cheyenne

When
May 7, 5:55 PM MST
Where
Cheyenne County, 2.76 mi S of Firstview
Measured
1.75 in hail
Reported by
Public
Coordinates
38.780, -102.530

Hail was mostly pea sized but a few larger stones to the size of quarters and golf balls also fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575708, 575709, 575710.